Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 38, NWS Jackson, KY

August 21, 2013Estill County, Menifee County, Powell County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 21, 2013, 3:20 PM EDT for Estill County, Menifee County, Powell County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2013, 3:20 PM EDT (19:20 UTC)
Expired
Aug 21, 2013, 6:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Estill County, KY, Menifee County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:55 PM EDTFLASH FLOODStanton, KY18 INCHES OF WATER WAS FLOWING ACROSS WILLOW BEND WAY IN THE BROOKSIDE COTTAGE SUBDIVISION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1322 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WGUS53 KJKL 211920
FFWJKL
KYC065-165-197-212230-
/O.NEW.KJKL.FF.W.0038.130821T1920Z-130821T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
  NORTHEASTERN ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
  POWELL COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 630 PM EDT

* AT 316 PM EDT...TRAINED WEATHER SPOTTERS REPORTED SLOW MOVING      
  THUNDERSTORMS WITH VERY HEAVY RAINFALL CAUSING FLASH FLOODING      
  ACROSS PORTIONS OF THE AREA. RAINFALL AMOUNTS OF UP TO TWO 
  AND A HALF INCHES ARE EXPECTED TO FALL WITHIN THE AREA 
  BETWEEN 3:30 AND 4:30 PM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FRENCHBURG...STANTON...BIG WOODS...BOWEN...CAT CREEK...COBHILL...
  COTTAGE FURNACE...DAN...DENNISTON...FAGAN...FITCHBURG...FURNACE...
  HARDWICK...HAYSTACK...KIMBRELL...KNOWLTON...KOREA...LOMBARD...
  MARIBA...NADA...NATURAL BRIDGE S.P....PILOT...POMEROYTON...
  RATLITT...ROGERS CHAPEL...ROSSLYN...ROTHWELL...SCRANTON...SEE AND
  SLADE.

FLASH FLOODING WAS OCCURRING NEAR VAUGHNS MILL ROAD NEAR HIGHWAY 
1057 IN CLAY CITY. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3787 8350 3782 8359 3784 8362 3778 8366
      3769 8383 3779 8401 3788 8387 3791 8383
      3791 8378 3793 8377 3802 8358 3803 8344

$$

GEOGERIAN
2 follow-up statements
757 
WGUS73 KJKL 212008
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
408 PM EDT WED AUG 21 2013

KYC065-165-197-212230-
/O.CON.KJKL.FF.W.0038.000000T0000Z-130821T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MENIFEE KY-POWELL KY-ESTILL KY-
408 PM EDT WED AUG 21 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN ESTILL...
POWELL AND MENIFEE COUNTIES UNTIL 630 PM EDT...

AT 405 PM EDT...FLASH FLOODING WAS STILL ONGOING ACROSS PORTIONS OF 
THE AREA...INCLUDING VAUGHNS MILLS. THE HEAVIEST RAINFALL HAS ENDED 
ACROSS THE AREA...HOWEVER SMALL CREEKS AND STREAMS WILL CONTINUE TO 
RUN HIGH THROUGH 6 PM.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING 
INCLUDE...FRENCHBURG...STANTON...BIG WOODS...BOWEN...CAT 
CREEK...COBHILL...COTTAGE FURNACE...FITCHBURG...FURNACE...
HARDWICK...HAYS TACK...KIMBRELL...KNOWLTON...KOREA...
LOMBARD...MARIBA...NADA...PILOT...POMEROYTON...RATLITT...ROGERS 
CHAPEL...ROSSLYN...ROTHWELL...SCRANTON...SEE AND SLADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3787 8350 3782 8359 3784 8362 3778 8366
      3769 8383 3779 8401 3788 8387 3791 8383
      3791 8378 3793 8377 3802 8358 3803 8344

$$

GEOGERIAN
976 
WGUS73 KJKL 212225
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
625 PM EDT WED AUG 21 2013

KYC065-165-197-212240-
/O.EXP.KJKL.FF.W.0038.000000T0000Z-130821T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MENIFEE KY-POWELL KY-ESTILL KY-
625 PM EDT WED AUG 21 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
ESTILL...POWELL AND MENIFEE COUNTIES WILL BE ALLOWED TO EXPIRE AT 630
PM EDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. SMALL 
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING 
TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3787 8350 3782 8359 3784 8362 3778 8366
      3769 8383 3779 8401 3788 8387 3791 8383
      3791 8378 3793 8377 3802 8358 3803 8344

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:24 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 21, 2:24 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
224 PM EDT WED AUG 21 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 223 PM EDT WED AUG 21 2013

WARM AND MOIST AIR PUSHING INTO ERN KY FROM CNTRL TENN...COUPLED WITH
A 25H JET AND WE HAVE WIDESPREAD SHRA/TSRA COVERAGE. LATEST RADAR
LOOP INDICATING A STORM IN MONGOMERY COUNTY BUILDING INTO STRONG
CATEGORY. WILL NEED TO KEEP ON EYE ON THE RADAR FOR THE NEXT FEW
HOURS. AREA OF PCPN SHOULD BEGIN TO DIE AFTER SUNSET WITHOUT THE
ADDED LIFT PROVIDED BY THE SUN. AREA OF PCPN WILL ALSO MOVE TO THE
EAST AS THE UPPER LEVEL DISTURBANCE CROSSES THE AREA THIS EVENING.
LESSER COVERAGE OF PCPN TONIGHT WITH LACK OF ADDITIONAL DAY TIME
HEAT. THEN COLD FRONT WILL DROP FROM THE GREAT LAKES ON THU WITH PCPN
INCREASING FROM N TO S AS THE FRONT PUSHES SOUTH. MODELS INDICATE
THAT THE FRONT WILL CONTINUE THRU THE REGION WITH CLEARING BEHIND
THE FRONT BY FRI AFTERNOON. CLOUDS AND PCPN WILL HOLD HIGH TEMPS IN
THE MID 80S...MUCH LIKE TODAY...IN SPITE OF THE INFLUX OF THE SRLY
FLOW THRU THE END OF THE WORK WEEK. LOWS WILL ONLY DROP TO THE UPPER
60S AS HIGH MOISTURE LEVELS IN THE BNDRY LAYER WILL KEEP DEW POINTS
RELATIVELY HIGH.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 214 PM EDT WED AUG 21 2013

MODELS ARE IN GOOD AGREEMENT WITH OVERALL UPPER AIR PATTERN. UPPER
LEVEL RIDGING WILL REMAIN ANCHORED ACROSS THE CENTER OF THE COUNTRY
THROUGH THE PERIOD WITH TROUGHS OFF THE EAST AND WEST COASTS.
SURFACE HIGH PRESSURE OVER SOUTHEAST CANADA AND THE GREAT LAKES AT
THE BEGINNING OF THE PERIOD WILL SHIFT SOUTH WITH TIME...WITH
SURFACE HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES BY EARLY NEXT
WEEK. THE OVERALL PATTERN WILL FAVOR SLIGHTLY ABOVE NORMAL
TEMPERATURES FOR EASTERN KY. THE MOST CHALLENGING PART OF THE
FORECAST IS DETERMINING WHEN TO INCLUDE PRECIPITATION CHANCES. WITH
EASTERN KY ON THE EASTERN PERIPHERY OF THE UPPER HIGH WE WILL BE
SUSCEPTIBLE TO THE AFFECTS ANY SHORT WAVES MOVING SOUTHEAST ACROSS
THE GREAT LAKES AND INTO THE MEAN TROUGH OFF THE EAST COAST. THERE
IS NOT GOOD AGREEMENT ON TIMING OR IMPACTS OF INDIVIDUAL SHORT
WAVES...SO WILL STAY CLOSE TO THE STANDARD BLENDED MODEL LOAD AND
CONSENSUS FORECAST. WILL CONTINUE TO KEEP DRY FORECAST FOR THE
WEEKEND...WITH BEST CHANCE FOR RAIN TOWARDS THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 114 PM EDT WED AUG 21 2013

PRECIPTATION GINING WIDER COVERAGE ACROSS ERN KY AS THE WARM MOIST
AIR IN TENN MOVES INTO THE REGION. STORMS WILL CONTINUE TO MOVE TO THE
NORTHEAST. EXPECTING NUMEROUS STORMS ACROSS THE AREA THIS AFTERNOON.
THE HEAVIER STORMS WILL BE CAPABLE OF TEMPO IFR AS THEY MOVE ACROSS
THE AREA. MOVEMENT IS QUICK ENOUGH THAT ANY REDUCTION IN VSBY/CIG
SHOULD BE LIMITED TO JUST A FEW MINUTES. THUNDERSTORMS COVERAGE IS
SPARSE EVEN AS THE SHOWER COVERAGE IS NUMEROUS...SO JUST HAVE VCTS IN
THE TAF.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DUSTY
LONG TERM...SBH
AVIATION...DUSTY
Hazardous weather outlook, Aug 21, 3:43 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
343 AM EDT WED AUG 21 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221045-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
343 AM EDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

In the hours before

Special weather statement, Aug 21, 2:05 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
205 PM EDT WED AUG 21 2013

KYZ050-051-211830-
MONTGOMERY-BATH-
205 PM EDT WED AUG 21 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230
PM EDT WEDNESDAY AFTERNOON...

   MONTGOMERY AND
   WESTERN BATH.

AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PREWITT...OR
NEAR MOUNT STERLING...MOVING NORTHEAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MOUNT STERLING
AROUND 220 PM EDT...CAMARGO AROUND 225 PM EDT...GATEWOODS STATION
AROUND 230 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY
Special weather statement, Aug 21, 2:30 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT WED AUG 21 2013

KYZ050-051-059-060-106-211930-
MENIFEE-MONTGOMERY-POWELL-BATH-MORGAN-
230 PM EDT WED AUG 21 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330
PM EDT WEDNESDAY AFTERNOON...

   MENIFEE...
   SOUTHEASTERN MONTGOMERY...
   NORTHWESTERN MORGAN...
   NORTHERN POWELL AND
   SOUTHEASTERN BATH.

AT 230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BEAN...OR 6
MILES NORTH OF STANTON...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MEANS AROUND
235 PM EDT...CEDAR GROVES AROUND 240 PM EDT...CORNWELL AROUND 245 PM
EDT...ROTHWELL AROUND 250 PM EDT...AND TABOR AROUND 255 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Aug 21, 3:00 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT WED AUG 21 2013

KYZ059-060-106-108-111-211930-
MENIFEE-POWELL-MORGAN-WOLFE-LEE-
300 PM EDT WED AUG 21 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 330 PM EDT WEDNESDAY AFTERNOON...

   EASTERN MENIFEE...
   SOUTHWESTERN MORGAN...
   SOUTHEASTERN POWELL...
   WOLFE AND
   NORTHERN LEE.

AT 259 PM EDT...STRONG THUNDERSTORMS HAVE KICKED OFF A POTENT GUST
FRONT LOCATED FROM A LINE EXTENDING FROM DENNISTON TO LEECO...OR
EXTENDING FROM FRENCHBURG TO 8 MILES WEST OF CAMPTON...MOVING EAST
AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ARTVILLE AROUND
305 PM EDT...EBON AROUND 310 PM EDT...ARNETT AROUND 315 PM EDT...OMER
AROUND 320 PM EDT...AND NEW CUMMER AROUND 325 PM EDT.

RESIDENTS SHOULD EXPECT GUSTY WINDS OF 40 TO 50 MPH IN THESE AREAS.

GREIF
Local storm report, Aug 21, 3:06 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
306 PM EDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 E FRENCHBURG          37.95N 83.60W
08/21/2013  E0.25 INCH       MENIFEE            KY   EMERGENCY MNGR

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:41 PM EDTAreal Flood AdvisoryJKLEstill, Lee, Menifee, Morgan, Powell, Wolfe109 min
Aug 21, 3:48 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Magoffin, Morgan, Wolfe42 min
Aug 21, 4:13 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Magoffin47 min
Aug 21, 4:53 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Magoffin, Pike3 hr
Aug 21, 5:11 PM EDTFlash Flood WarningJKLFloyd, Magoffin3 hr
Aug 21, 5:27 PM EDTFlash Flood WarningJKLPike3 hr
Aug 21, 5:40 PM EDTSevere Thunderstorm WarningJKLPike35 min

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.